Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 201, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 27, 2004, 1:01 PM CDT for Wayne County, Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2004, 1:01 PM CDT (18:01 UTC)
- Expired
- May 27, 2004, 1:45 PM CDT
- In force
- 44 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Wayne County, IA
The radar
The Des Moines radar (KDMX), 114 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 11:55 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 6.0 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 97 J/kg
- Mixed-layer CIN
- -239 J/kg
- Mixed-layer LCL
- 906 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 271801 SVRDMX IAC185-271845- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 101 PM CDT THU MAY 27 2004 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WAYNE COUNTY IN SOUTH CENTRAL IOWA * UNTIL 145 PM CDT * AT 1255 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTH OF CLIO...OR ABOUT 59 MILES WEST OF OTTUMWA...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE... 6 MILES SOUTH OF CORYDON AROUND 105 PM... 8 MILES SOUTH OF PROMISE CITY AROUND 115 PM AND 4 MILES SOUTH OF SEYMOUR AROUND 120 PM. HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF INCH...OR STORM DAMAGE TO YOUR LOCAL LAW ENFORCEMENT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM THURSDAY EVENING FOR SOUTHERN IOWA. LAT...LON 4085 9356 4059 9356 4059 9311 4081 9311 $$ SMALL/PFANNKUCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:52 AM CDT, 9 hours 9 minutes earlier.
Area forecast discussion, May 27, 3:52 AM CDT, 9 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 352 AM CDT THU MAY 27 2004 .DISCUSSION... NRN BRANCH S/W DID MANAGE TO GEN UP A COUPLE OF CELLS IN NRN IA OVRNGT. ACTUALLY LESS THAN ANTICIPATED. ELSEWHERE...LOW LVL ST CONTS TO XPND ACRS THE S AND INTO THE CNTRL COUNTIES WHICH SHOULD CONT THRU THE ERLY MRNG. FLOW SHOULD START VEERING IN THE 12-15Z TIME FRAME PER RUC...SHUNTING ST SEWRD. THUS A PD OF LOW CLDS THIS MRNG. WDSPRD AC/AS IN ERN NEB AHD NXT SHEARING WAVE OVR SWRN SD AND NWRN NEB LOOKS TO BE WRMG A BIT NOW AS WELL. SO STILL LOOKING FOR SUNSHINE THAT AFTN WITH COMFORTABLE TEMPS. WE ARE WATCHING THE TSTMS XPND NWD A BIT IN XTRM NERN KS AND BLV THOSE WL STAY JUST S OF THE BDR IN NRN MO AS FLOW IS WLY. MDLS ARE STILL KEYING IN A WKEND SURGE OF WARMTH AND MOISTURE NWD AS LEE SIDE CYCLONGENESIS GETS UNDERWAY AHD OF A SGFNT WCST TROF. S/W RDGG BUILDS OVER IA FRI NGT AND SAT...CROSSING THE MS RVR BY MIDDAY. RAPID DESTABILIZATION SHOULD THEN TAKE PLACE ALG THE BNDRY TO OUR W IN THE MO RVR VLY...AND PROGRESS EWD OVRNGT. ANY WRMFNTL ACTION SHOULD BE WELL N/NW OF US FRI/FRI NGT. FNT BLOWS THRU SUN WITH A DCRG THREAT OF PCPN THRU THE DAY. CD TMPS ALF SHOULD BE ENOUGH FOR AFTN TSTM THREAT ON MONDAY. THE REST OF NXT WEEK LOOKS RATHER COOLISH IN MDT TO STG NWLY FLOW WITH A MAJOR PCPN THREAT TO OUR S. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE && MYERS
Hazardous weather outlook, May 27, 11:12 AM CDT, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE DES MOINES IA 1112 AM CDT THU MAY 27 2004 IAZ007-017-026>028-037>039-049-050-061-062-074-075-281100- BLACK HAWK-BREMER-BUTLER-CERRO GORDO-FRANKLIN-GRUNDY-HARDIN-JASPER- MAHASKA-MARION-MARSHALL-POWESHIEK-TAMA-WORTH- 1112 AM CDT THU MAY 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA EAST OF INTERSTATE 35. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY THUNDERSTORMS ARE EXPECTED SATURDAY NIGHT AND SUNDAY WITH THE THREAT OF SEVERE WEATHER SATURDAY NIGHT...MAINLY WEST OF THE AREA. IN ADDITION...WIDESPREAD MODERATE RAIN WILL OCCUR SATURDAY NIGHT...WITH LOCALLY HEAVY RAINFALL QUITE POSSIBLE. THIS RAINFALL COULD RENEW A FLOOD THREAT. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE SATURDAY NIGHT INTO EARLY SUNDAY. IAZ004>006-015-016-023>025-033>036-044>048-057>060-070>073-281100- ADAIR-AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CRAWFORD-DALLAS-EMMET- GREENE-GUTHRIE-HAMILTON-HANCOCK-HUMBOLDT-KOSSUTH-MADISON-PALO ALTO- POCAHONTAS-POLK-SAC-STORY-WARREN-WEBSTER-WINNEBAGO-WRIGHT- 1112 AM CDT THU MAY 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA ALONG AND WEST OF INTERSTATE 35. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY THUNDERSTORMS ARE EXPECTED SATURDAY NIGHT AND SUNDAY WITH A THREAT OF SEVERE WEATHER SATURDAY NIGHT INTO SUNDAY. IN ADDITION...WIDESPREAD MODERATE RAIN WILL OCCUR SATURDAY NIGHT...WITH LOCALLY HEAVY RAINFALL QUITE POSSIBLE. THIS RAINFALL COULD RENEW A FLOOD THREAT. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE SATURDAY NIGHT INTO SUNDAY. IAZ081>083-092>094-281100- ADAMS-CLARKE-DECATUR-RINGGOLD-TAYLOR-UNION- 1112 AM CDT THU MAY 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR FAR SOUTHWEST PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND LOCALLY EXCESSIVE RAINFALL ARE POSSIBLE THROUGH EARLY AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY THUNDERSTORMS ARE EXPECTED SATURDAY NIGHT AND SUNDAY WITH A THREAT OF SEVERE WEATHER SATURDAY NIGHT INTO SUNDAY. IN ADDITION...WIDESPREAD MODERATE RAIN WILL OCCUR SATURDAY NIGHT...WITH LOCALLY HEAVY RAINFALL QUITE POSSIBLE. THIS RAINFALL COULD RENEW A FLOOD THREAT. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TODAY AND AGAIN SATURDAY NIGHT INTO SUNDAY. IAZ084>086-095>097-281100- APPANOOSE-DAVIS-LUCAS-MONROE-WAPELLO-WAYNE- 1112 AM CDT THU MAY 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR FAR SOUTHEAST PORTIONS CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND LOCALLY EXCESSIVE RAINFALL ARE POSSIBLE THROUGH MID AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY THUNDERSTORMS ARE EXPECTED SATURDAY NIGHT AND SUNDAY WITH THE THREAT OF SEVERE WEATHER SATURDAY NIGHT...MAINLY WEST OF THE AREA. IN ADDITION...WIDESPREAD MODERATE RAIN WILL OCCUR SATURDAY NIGHT...WITH LOCALLY HEAVY RAINFALL QUITE POSSIBLE. THIS RAINFALL COULD RENEW A FLOOD THREAT. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TODAY AND AGAIN SATURDAY NIGHT INTO EARLY SUNDAY. KULA
In the hours before
Local storm report, May 27, 11:54 AM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1154 AM CDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1152 AM HAIL NW DIAGONAL 40.81N 94.34W
05/27/2004 0.75 INCH RINGGOLD IA TRAINED SPOTTER
&&
GRAMSLocal storm report, May 27, 11:58 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1158 AM CDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1152 AM HAIL N DECATUR CITY 40.74N 93.83W
05/27/2004 1.75 INCH DECATUR IA TRAINED SPOTTER
&&
GRAMSLocal storm report, May 27, 12:27 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1227 PM CDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1226 PM HAIL ALLERTON 40.71N 93.37W
05/27/2004 0.88 INCH WAYNE IA POST OFFICE
&&
GRAMSLocal storm report, May 27, 12:29 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1229 PM CDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1226 PM HAIL ALLERTON 40.71N 93.37W
05/27/2004 0.75 INCH WAYNE IA CO-OP OBSERVER
&&
GRAMSLocal storm report, May 27, 12:49 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1249 PM CDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1247 PM FLASH FLOOD 5 NNE MOUNT AYR 40.78N 94.20W
05/27/2004 RINGGOLD IA LAW ENFORCEMENT
WATER RUNNING OVER ROAD ON 170TH ST.
&&
GRAMSLocal storm report, May 27, 12:59 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1259 PM CDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1245 PM HAIL 6 ESE LEON 40.72N 93.64W
05/27/2004 0.88 INCH DECATUR IA TRAINED SPOTTER
&&
GRAMSThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 11:03 AM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 42 min |
| May 27, 11:07 AM CDT | Severe Thunderstorm Warning | DMX | Taylor | 38 min |
| May 27, 11:20 AM CDT | Flash Flood Warning | DMX | Ringgold, Taylor | 3 hr |
| May 27, 11:23 AM CDT | Severe Thunderstorm Warning | DMX | Decatur | 52 min |
| May 27, 11:32 AM CDT | Flash Flood Warning | DMX | Decatur | 3 hr |
| May 27, 11:45 AM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 45 min |
| May 27, 12:00 PM CDT | Severe Thunderstorm Warning | DMX | Wayne | 45 min |
| May 27, 12:30 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 45 min |
| May 27, 12:38 PM CDT | Flash Flood Warning | DMX | Adams | 3 hr |
| May 27, 12:41 PM CDT | Tornado Warning | DMX | Appanoose, Wayne | 49 min |
| May 27, 1:05 PM CDT | Severe Thunderstorm Warning | DMX | Taylor | 40 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.